Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2018, 2:17 PM MST for Pima County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 2:17 PM MST (21:17 UTC)
- Expired
- Jul 9, 2018, 3:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 100 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:35 PM MST | TSTM WND DMG | 10 Ene Sells, AZ | POWER POLE DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WUUS55 KTWC 092117
SVRTWC
AZC019-092200-
/O.NEW.KTWC.SV.W.0010.180709T2117Z-180709T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
217 PM MST MON JUL 9 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Pima County in southeastern Arizona...
* Until 300 PM MST.
* At 216 PM MST, a severe thunderstorm was located near Kitt Peak, or
12 miles east of Sells, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sells, Kitt Peak, Topawa, South Komelik, Artesa, Fresnal Canyon
and San Isidro.
This includes Route 86 between mile markers 114 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3204 11158 3186 11154 3170 11179 3201 11193
TIME...MOT...LOC 2116Z 086DEG 18KT 3196 11167
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
016
WWUS55 KTWC 092134
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
234 PM MST MON JUL 9 2018
AZC019-092200-
/O.CON.KTWC.SV.W.0010.000000T0000Z-180709T2200Z/
Pima-
234 PM MST MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR CENTRAL PIMA COUNTY...
At 233 PM MST, a severe thunderstorm was located near Sells, moving
west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sells, Topawa, Little Tucson, San Isidro and Artesa.
This includes Route 86 between mile markers 114 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3203 11164 3192 11162 3178 11182 3201 11193
TIME...MOT...LOC 2133Z 086DEG 18KT 3195 11177
HAIL...1.00IN
WIND...60MPH
$$
JKP788
WWUS55 KTWC 092205
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
305 PM MST MON JUL 9 2018
AZC019-092215-
/O.EXP.KTWC.SV.W.0010.000000T0000Z-180709T2200Z/
Pima-
305 PM MST MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved west of Sells.
Therefore, the warning has been allowed to expire.
LAT...LON 3203 11164 3192 11162 3178 11182 3201 11193
TIME...MOT...LOC 2205Z 086DEG 18KT 3194 11193
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM MST, 17 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM MST, 17 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 200 PM MST Mon Jul 9 2018 .SYNOPSIS...Plentiful moisture will remain over the region through next weekend resulting in multiple rounds of thunderstorms and showers. Some Thunderstorms will generate strong winds and heavy rainfall. Due to the increase in clouds and showers, temperatures will run several degrees below normal through the week. && .DISCUSSION...A favorable flow pattern and deep moisture needed for thunderstorms will remain in place this week. Already starting to see scattered showers and thunderstorms across the area this afternoon as an upper low/inverted trough was aiding in the development today. Strong thunderstorm winds and locally heavy rainfall will be the main concerns through this evening. The upper low/inverted trough will track westward helping sustain showers and thunderstorms overnight tonight. The inverted trough should be extending over western Arizona by tomorrow afternoon with the steering flow becoming more southerly over the area. The combination of anticipated cloudiness, some lingering showers, and the position of the trough axis should delay the redevelopment of thunderstorms on Tuesday. Another upper low centered over central Oklahoma will drift westward tonight and Tuesday, complicating the flow pattern a bit Wednesday into Friday. Overall, though, the large scale pattern will favor daily showers and thunderstorms with day-to-day variations in the area of most activity. Otherwise, rain chances and cloudiness will help keep daytime temperatures a few degrees below normal this week. && .AVIATION...Valid through 11/00Z. Scattered -TSRA/-SHRA this afternoon into this evening with storms propagating to the west. Additional area of -SHRA/TS later tonight into early Tuesday morning mainly east of KTUS. In the late morning/early afternoon Tuesday expect another round of -TSRA/-SHRA area wide. Clouds will be SCT-BKN at 8k-10k ft AGL with BKN clouds above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts possible. Outside of thunderstorm winds, sfc winds will be out of the east/southeast at 8-15 kts with some afternoon gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will remain high during the next 7 days. Scattered showers and thunderstorms area-wide each day with storms lingering into the overnight hours. 20 ft surface winds will generally be 15 mph or less from an easterly direction through Tuesday, and thereafter follow a more typical diurnal pattern. In the vicinity of thunderstorms expect strong and variable winds. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 9, 9:41 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 13 SE AJO 32.24N 112.73W
07/08/2018 PIMA AZ EMERGENCY MNGR
RV DAMAGED SOUTHEAST OF WHY, AZ.
0700 PM TSTM WND DMG 16 SE AJO 32.22N 112.69W
07/08/2018 PIMA AZ EMERGENCY MNGR
ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.
&&Local storm report, Jul 9, 9:48 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
948 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 SSE ORO VALLEY 32.40N 110.95W
07/08/2018 PIMA AZ NWS EMPLOYEE
REPORTS OF TREES DOWN AT 1ST AND ORACLE IN
ORO VALLEY.
0633 PM TSTM WND DMG 2 SSE ORO VALLEY 32.40N 110.95W
07/08/2018 PIMA AZ NWS EMPLOYEE
REPORT OF TREES DOWN AT 1ST AND ORACLE IN
ORO VALLEY.
0700 PM TSTM WND DMG 16 SE AJO 32.22N 112.69W
07/08/2018 PIMA AZ EMERGENCY MNGR
ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.
0701 PM TSTM WND DMG 5 SW ORO VALLEY 32.38N 111.03W
07/08/2018 PIMA AZ PUBLIC
TREE DOWN ON PROPERTY NEAR OVERTON ROAD AND
SHANNON ROAD IN ORO VALLEY.
0715 PM TSTM WND DMG 13 SE AJO 32.24N 112.73W
07/08/2018 PIMA AZ EMERGENCY MNGR
RV DAMAGED SOUTHEAST OF WHY, AZ.
0718 PM FLASH FLOOD 7 WSW ORO VALLEY 32.38N 111.06W
07/08/2018 PIMA AZ PUBLIC
SEVERAL INCHES OF FAST MOVING WATER FLOWING
ACROSS THE ROAD AT SNOW LEOPARD DR AND
CAMINO DE OESTE.
0740 PM FLASH FLOOD 5 SW ORO VALLEY 32.37N 111.02W
07/08/2018 PIMA AZ TRAINED SPOTTER
SEVERAL INCHES OF WATER FLOWING ACROSS
ROADWAY NEAR OVERTON ROAD AND LA CHOLLA
BLVD.
&&
KDSpecial weather statement, Jul 9, 12:51 PM MST, 1 hour 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 1251 PM MST MON JUL 9 2018 AZZ504>506-092030- Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 1251 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST... At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and Dove Mountain. LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136 TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107 HARDIN
Special weather statement, Jul 9, 1:17 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST MON JUL 9 2018
AZZ502-503-515-092100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
117 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...
At 114 PM MST, Doppler radar was tracking a line of strong
thunderstorms from south of Kitt Peak to Newfield along the
International Border. This line of storms was moving west
at 20 mph.
Wind gusts up to 50 mph will be possible with this line of
thunderstorms.
Locations impacted include...
Kitt Peak, Topawa, South Komelik, Sasabe, San Miguel, Junction Of
Highway 286 And Arivaca Road, Little Tucson, Choulic, Fresnal Canyon
and Vamori.
LAT...LON 3188 11132 3147 11148 3163 11195 3199 11178
3202 11148
TIME...MOT...LOC 2014Z 097DEG 16KT 3173 11152
ZellSpecial weather statement, Jul 9, 2:12 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST MON JUL 9 2018
AZZ502-503-515-092215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
212 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM
MST...
At 210 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Kitt Peak south to the International Border. This
line of thunderstorms was moving west at 20 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, Vamori,
Topawa, South Komelik, Big Fields, San Miguel, Cowlic, Artesa,
Choulic, Comobabi, Nolic, Fresnal Canyon and San Isidro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3196 11155 3154 11169 3170 11218 3214 11207
3216 11153
TIME...MOT...LOC 2110Z 086DEG 16KT 3185 11169
ZellThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 8, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 8, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 8, 6:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 8, 6:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 8, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 8, 7:32 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Jul 8, 7:43 PM MST | Special Weather Statement | TWC | Pima | 62 min |
| Jul 8, 8:35 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 8, 8:58 PM MST | Dust Storm Warning | TWC | Pinal | 47 min |
| Jul 8, 9:20 PM MST | Dust Storm Warning | TWC | Pima | 85 min |
| Jul 8, 10:44 PM MST | Dust Storm Warning | TWC | Pima | 61 min |
| Jul 9, 12:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 9, 1:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Jul 9, 1:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | Pima | 63 min |
| Jul 9, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 9, 2:52 PM MST | Dust Storm Advisory | TWC | Pima | 3 hr |
| Jul 9, 2:57 PM MST | Dust Storm Advisory | TWC | Pinal | 63 min |
| Jul 9, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 14 min |
| Jul 9, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 9, 3:20 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 9, 3:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 9, 4:25 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 50 min |
| Jul 9, 4:28 PM MST | Areal Flood Advisory | TWC | Pima | 62 min |
| Jul 9, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 41 min |
| Jul 9, 4:50 PM MST | Areal Flood Advisory | TWC | Pinal | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.